Arkansas, 2025

Flash Flood in Arkansas, August 28, 2025

August 28, 2025 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed across portions of northwestern Arkansas during the morning of the 28th, near a frontal boundary that stretched across the area. The thunderstorms were slow-moving, and some moved repeatedly across the same areas, which resulted in locally heavy rainfall and some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across portions of northwestern Arkansas during the morning of the 28th, near a frontal boundary that stretched across the area. The thunderstorms were slow-moving, and some moved repeatedly across the same areas, which resulted in locally heavy rainfall and some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 28, 5:41 AM CST, 49 minutes earlier. Its key messages:

  • Issued at 1243 AM CDT Thu Aug 28 2025
  • Training of showers and storms along a stationary boundary this morning could lead to areas of flooding across far northeast Oklahoma and northwest Arkansas. A Flood Watch remains in effect until 1 PM.
  • Limited severe threat this afternoon, mainly across southeast Oklahoma.
  • Drying conditions and well below normal temperatures forecast through the weekend.
Area forecast discussion, Aug 28, 5:41 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
641 AM CDT Thu Aug 28 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 1243 AM CDT Thu Aug 28 2025

 - Training of showers and storms along a stationary boundary this
   morning could lead to areas of flooding across far northeast
   Oklahoma and northwest Arkansas. A Flood Watch remains in
   effect until 1 PM.

 - Limited severe threat this afternoon, mainly across southeast
   Oklahoma.

 - Drying conditions and well below normal temperatures forecast
   through the weekend.

&&

.SHORT TERM...
(Through Today)
Issued at 1243 AM CDT Thu Aug 28 2025

Higher moisture has lifted north through much of the FA as of early
this morning, setting the stage for an episode of heavy rainfall and
potential for flash flooding today. As the low level jet increases
through the early morning hours, shower and thunderstorm coverage
will increase significantly along a nearly stationary boundary
extending from SE KS to W AR with the aid of an approaching
shortwave. Overall, the forecast philosophy remains similar to
previous discussions, and still expect an axis of heavy, training
thunderstorms moving parallel to the boundary across portions of NE
OK and NW AR this morning.

Near term guidance continues to support potential for a narrow band
of very heavy rain totals around 2-4 inches across NE OK and NW AR,
with locally higher amounts in excess of 6 inches possible. Given
higher available instability and PWATs approaching 2 inches,
rainfall rates could exceed 1-2 inches an hour at times. Thus,
despite the drier pattern of the past couple weeks, flash flooding
will become a serious concern and a Flood Watch remains in effect
until 1 PM this afternoon for northern parts of the FA. The latest
data has trended slightly more west and south with the heaviest
rainfall, and the Flood Watch was also expanded by a row to the
south to account for this potential. Additionally, river flooding is
forecast for parts of NE OK and a mix of River Flood Warnings and
Flood Advisories have been issued as a result.

Widespread rain and thunderstorms will navigate southward across the
remainder of E OK and W-Central AR through the afternoon, becoming
more progressive with time as the aforementioned wave and associated
front pass through the region. Heavy rain and flash flooding will
remain a concern for the remainder of the CWA today, but given the
tendency for quicker storm movement and less training, potential
should generally be less so than during the morning. Additionally,
the airmass becomes increasingly unstable with southward extent and
storms may intensify as they move into/ develop within this
environment across SE OK. With sufficient shear and veering wind
profiles, some storms may become severe, with a risk for damaging
winds and large hail. The tornado threat should remain quite low,
but not zero, with highest potential associated with any storms
interacting with the boundary.

High temperatures today will likely be held in the 60s and 70s
across NE OK and NW AR due to extensive cloud cover and rainfall.
Across SE OK, southerly flow and less cloudiness ahead of today's
storm system could promote highs briefly in the 80s before storms
arrive from the north.

&&

.LONG TERM...
(Tonight through Thursday)
Issued at 1243 AM CDT Thu Aug 28 2025

Shower and thunderstorm chances continue this evening and tonight as
the sfc trough and frontal zone sag south. An area of low level FGEN
forcing and increasing LLJ will focus highest precip chances across
the southern half of the area during the overnight period, with
lesser chances north. Heading into tomorrow, sfc high pressure
attempts to build in behind the departing trough promoting a drying
trend. Low PoPs will remain across far SE OK but any QPF is expected
to remain light. Daily low shower/ storm chances continue through
the weekend, mainly across far southern and western parts of the
CWA, but most locations are currently expected to remain dry in this
regime.

Northwest flow aloft will continue across the plains next week due
to persistent longwave troughing anchored over the E CONUS. As
shortwaves embedded in the flow round the base of the trough,
periodic rain chances may return to E OK and NW AR... though
guidance varies in terms of timing and position. For now, NBM PoPs
seemed appropriate with generally low rain chances returning around
midweek. Temperatures will remain well below normal for this time of
year over the weekend before warming closer to average next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 640 AM CDT Thu Aug 28 2025

Mainly IFR conditions will develop today as a band of showers and
thunderstorms shifts slowly south across the area. Some
improvement to MVFR ceilings may occur later this afternoon and
evening, but IFR or LIFR conditions are likely to return overnight
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  65  75  65 / 100  40  20  10
FSM   68  66  76  66 /  90  70  30  10
MLC   78  67  76  65 /  90  80  40  20
BVO   71  60  76  60 / 100  30  10  10
FYV   70  61  74  60 /  90  50  20  10
BYV   69  61  74  59 / 100  40  20  10
MKO   68  65  74  64 /  90  60  30  10
MIO   72  62  77  61 / 100  30  10  10
F10   72  65  74  64 /  90  60  30  10
HHW   86  68  78  67 /  80  80  60  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 1 PM CDT this afternoon for OKZ054>063-067>069.

AR...Flood Watch until 1 PM CDT this afternoon for ARZ001-002-010-011.

&&

SHORT TERM...43
LONG TERM....43
AVIATION...05
Hazardous weather outlook, Aug 28, 4:24 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
524 AM CDT Thu Aug 28 2025

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
524 AM CDT Thu Aug 28 2025

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Mainly Southeast Oklahoma.
	ONSET...Mainly This Afternoon.

FLASH FLOOD.
	RISK...Limited.
	AREA...Mainly Northeast Oklahoma and Far Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A band of showers and thunderstorms across parts of northeast
Oklahoma and northwest Arkansas early this morning will gradually
shift south with time today. Locally heavy rainfall may result in
some flooding concerns, mainly in parts of northeast Oklahoma and
far northwest Arkansas. Rises on area main stem rivers are
expected as well. A severe weather threat may develop this
afternoon across parts of southeast Oklahoma where instability
will be greatest. Damaging winds will be the main severe weather
threat.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential.
SATURDAY...No Hazards.
SUNDAY...Thunderstorm Potential.
MONDAY through WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
A few showers and thunderstorms will remain possible across mainly
southeast Oklahoma Friday through the weekend.

weather.gov/tulsa contains additional information.

The radar

The Western Arkansas radar (KSRX), 84 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 28, 6:30 AM CST to 9:30 AM CST
Where
Washington County, 2.1 mi E of Farmington to 2.3 mi W of Fayetteville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.034, -94.213

Portions of several roads were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281096.